Notre Dame Journal of Formal Logic

A Note on Gabriel Uzquiano’s “Varieties of Indefinite Extensibility”

Simon Hewitt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Gabriel Uzquiano has offered an account of indefinite extensibility for sets in the context of a modal logic. The modal operators are interpreted in terms of linguistic extensibility. After reviewing the proposal, I argue that the view should be understood as a version of in rebus structuralism about set theory. As such it is subject to the usual problems for in rebus structuralism. In particular, there is no good extra set-theoretic reason to assent to an ontology of sufficient cardinality to make true the theorems of ZFC.

Article information

Source
Notre Dame J. Formal Logic, Volume 59, Number 3 (2018), 455-459.

Dates
Received: 4 August 2015
Accepted: 17 April 2016
First available in Project Euclid: 20 June 2018

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1529481616

Digital Object Identifier
doi:10.1215/00294527-2018-0005

Mathematical Reviews number (MathSciNet)
MR3832092

Zentralblatt MATH identifier
06939331

Subjects
Primary: 03A05: Philosophical and critical {For philosophy of mathematics, see also 00A30}
Secondary: 00A30: Philosophy of mathematics [See also 03A05]

Keywords
philosophy of mathematics philosophy of set theory structuralism plural logic indefinite extensibility Uzquiano

Citation

Hewitt, Simon. A Note on Gabriel Uzquiano’s “Varieties of Indefinite Extensibility”. Notre Dame J. Formal Logic 59 (2018), no. 3, 455--459. doi:10.1215/00294527-2018-0005. https://projecteuclid.org/euclid.ndjfl/1529481616


Export citation

References

  • [1] Dummett, M., Frege: Philosophy of Mathematics, Harvard University Press, Cambridge, Mass., 1991.
  • [2] Lewis, D., Parts of Classes, Blackwell, Oxford, 1991.
  • [3] Linnebo, Ø., “The potential hierarchy of sets,” Review of Symbolic Logic, vol. 6 (2013), pp. 205–28.
  • [4] Mayberry, J., “What is required of a foundation for mathematics?,” Philosophia Mathematica (3), vol. 2 (1994), pp. 16–35.
  • [5] Rayo, A., The Construction of Logical Space, Oxford University Press, Oxford, 2013.
  • [6] Shapiro, S., Philosophy of Mathematics: Structure and Ontology, Oxford University Press, Oxford, 1997.
  • [7] Uzquiano, G., “Varieties of indefinite extensibility,” Notre Dame Journal of Formal Logic, vol. 56 (2015), pp. 147–66.
  • [8] Williamson, T., “Indefinite extensibility,” pp. 1–24 in New Essays on the Philisophy of Michael Dummett, edited by J. L. Brandl and P. Sullivan, vol. 55 of Grazer Philosophische Studien, Rodopi, Amsterdam, 1998.